Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 47, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 29, 2008, 4:32 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 4:32 PM CDT (21:32 UTC)
- Expired
- May 29, 2008, 5:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Graham County, KS, Sheridan County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:35 PM CDT | TSTM WND GST 58 | Hoxie, KS | KSN WEATHERNET SITE |
| May 29, 4:40 PM CDT | HAIL 1 | Hoxie, KS | |
| May 29, 4:45 PM CDT | TORNADO | 5 E Hoxie, KS | ELEPHANT TRUNK TORNADO 5-7 MILES EAST OF HOXIE. TIME APPROXIMATED. |
| May 29, 5:05 PM CDT | HAIL 1 | Monument, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 292131 TORGLD KSC065-179-292215- /O.NEW.KGLD.TO.W.0047.080529T2132Z-080529T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 432 PM CDT THU MAY 29 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... WESTERN GRAHAM COUNTY IN NORTHWEST KANSAS... CENTRAL SHERIDAN COUNTY IN NORTHWEST KANSAS... * UNTIL 515 PM CDT * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHWEST OF HOXIE...MOVING NORTHEAST AT 39 MPH. * THE TORNADO WILL BE NEAR... TASCO AROUND 450 PM CDT... STUDLEY AROUND 500 PM CDT... MORLAND AROUND 505 PM CDT... PENOKEE AROUND 510 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3955 10004 3923 9982 3917 10056 3933 10062 TIME...MOT...LOC 2132Z 247DEG 34KT 3928 10046 $$ FOLTZ
3 follow-up statements
000
WWUS53 KGLD 292144
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT THU MAY 29 2008
KSC065-179-292215-
/O.CON.KGLD.TO.W.0047.000000T0000Z-080529T2215Z/
SHERIDAN KS-GRAHAM KS-
444 PM CDT THU MAY 29 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR WESTERN
GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR TASCO...MOVING
NORTHEAST AT 39 MPH.
THE TORNADO WILL BE NEAR...
TASCO AROUND 450 PM CDT...
STUDLEY AROUND 455 PM CDT...
MORLAND AROUND 505 PM CDT...
PENOKEE AROUND 510 PM CDT...
A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3924 9983 3923 9984 3918 10038 3938 10048
3955 10004
TIME...MOT...LOC 2144Z 245DEG 34KT 3934 10034
$$
FOLTZ000
WWUS53 KGLD 292147
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT THU MAY 29 2008
KSC039-292215-
/O.CON.KGLD.SV.W.0122.000000T0000Z-080529T2215Z/
DECATUR KS-
447 PM CDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN DECATUR COUNTY...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF
KANONA...OR 8 MILES SOUTH OF LEBANON...MOVING NORTHEAST AT 50 MPH.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 85 AND 98.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR NORTHEAST COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY
EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.
LAT...LON 3999 10037 3999 10021 3994 10019 3993 10020
3992 10019 3979 10018 3979 10043 4000 10055
TIME...MOT...LOC 2147Z 230DEG 44KT 3997 10026
$$
JRM000 WWUS53 KGLD 292200 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT THU MAY 29 2008 KSC065-179-292210- /O.CAN.KGLD.TO.W.0047.000000T0000Z-080529T2215Z/ SHERIDAN KS-GRAHAM KS- 500 PM CDT THU MAY 29 2008 ...THE TORNADO WARNING FOR NORTHWESTERN GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES IS CANCELLED... HEAVY RAIN...LARGE HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH THIS THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3935 9991 3926 10041 3938 10048 3955 10004 TIME...MOT...LOC 2200Z 245DEG 34KT 3940 10016 $$ FOLTZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 2:45 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 29, 2:45 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT THU MAY 29 2008
.DISCUSSION...
145 PM MDT THU MAY 29 2008
ONGOING SEVERE WEATHER WILL DIMINISH/MOVE EAST AFTER 06Z WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. STABLE POST-FRONTAL
CONDITIONS ARE EXPECTED FRI-SAT WITH MORE UNCERTAINTY ON SUNDAY AS
WARM FRONT MIXES NORTH ACROSS THE CENTRAL HIGH PLAINS. WILL LEAVE
SOME LOW POPS ON SUNDAY.
DAYS 4 THROUGH 7...AT THE START OF THE PERIOD (MON-TUE)...THE
SUBTROPICAL RIDGE WILL BE ANCHORED OVER NORTHERN MEXICO/DEEP SOUTH
TEXAS WHILE A STATIONARY FRONT WILL BE MEANDERING ACROSS THE CENTRAL
PLAINS STATES. THIS LEADS TO A LOW CONFIDENCE POP/TEMPERATURE
FORECAST. WILL LEAN COOLER GIVEN UNCERTAINTY IN FRONTAL POSITION
WHILE KEEPING LOW POPS ACROSS MUCH OF THE AREA. THE GFS ALLOWS FRONT
TO MIX NORTH ON TUESDAY WHILE THE ECMWF SUGGESTS THE FRONTAL ZONE WILL
REMAIN DRAPED ACROSS THE CENTRAL PLAINS. BY WED-THU...DESCENT
AGREEMENT BETWEEN GFS/ECMWF WITH A LONG WAVE TROUGH DEVELOPING
ACROSS THE PLAINS STATES KEEPING A SEASONABLY COOL AND UNSETTLED
PATTERN ACROSS THE CENTRAL HIGH PLAINS.
&&
.AVIATION...
1110 AM MDT THU MAY 29 2008
FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUNDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.
MARTIN
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR KSZ002>004-015-016-029.
NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NEZ080-081.
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.
&&Hazardous weather outlook, May 29, 11:44 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT THU MAY 29 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE WEATHER OUTBREAK LIKELY TODAY... A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF BENKELMAN TO TRIBUNE LINE. VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE. SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON... GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT RECOMMENDED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. JRM
In the hours before
Local storm report, May 29, 3:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 4 W OAKLEY 39.13N 100.93W
05/29/2008 E1.25 INCH LOGAN KS CO-OP OBSERVER
&&
HENDERSONLocal storm report, May 29, 4:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND GST ANGELUS 39.19N 100.69W
05/29/2008 E60 MPH SHERIDAN KS TRAINED SPOTTER
&&
HENDERSONLocal storm report, May 29, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST ANGELUS 39.19N 100.69W
05/29/2008 E70 MPH SHERIDAN KS TRAINED SPOTTER
&&
HENDERSONLocal storm report, May 29, 4:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 N OBERLIN 39.85N 100.53W
05/29/2008 M1.00 INCH DECATUR KS EMERGENCY MNGR
&&
DTHEDELocal storm report, May 29, 4:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 2 S MONUMENT 39.32N 100.07W
05/29/2008 E1.00 INCH GRAHAM KS TRAINED SPOTTER
&&
HENDERSONLocal storm report, May 29, 4:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL OBERLIN 39.82N 100.53W
05/29/2008 E1.00 INCH DECATUR KS PUBLIC
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:17 AM CDT | Flash Flood Watch | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan | 17 hr |
| May 29, 2:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 56 min |
| May 29, 2:41 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 49 min |
| May 29, 3:09 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 51 min |
| May 29, 3:20 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 39 min |
| May 29, 3:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 66 min |
| May 29, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 48 min |
| May 29, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 42 min |
| May 29, 4:23 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 52 min |
| May 29, 4:25 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 29, 4:26 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas, Wallace | 49 min |
| May 29, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 42 min |
| May 29, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 52 min |
| May 29, 5:14 PM CDT | Tornado Warning | GLD | Graham, Norton | 37 min |
| May 29, 5:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 45 min |
| May 29, 5:33 PM CDT | Flash Flood Warning | GLD | Sheridan | 3 hr |
| May 29, 5:39 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 36 min |
| May 29, 5:42 PM CDT | Tornado Warning | GLD | Gove, Logan, Sheridan | 33 min |
| May 29, 5:55 PM CDT | Flash Flood Warning | GLD | Graham | 7 hr |
| May 29, 6:05 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 40 min |
| May 29, 6:09 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 29, 6:42 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 30 min |
| May 29, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas, Wallace | 54 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.